North Carolina, 2021

Hail and Damaging Winds in North Carolina, April 9, 2021

April 9, 2021 · NWS RAH · 10 events in 5 counties and zones

A warm front draped across the region helped trigger scattered to numerous thunderstorms, some of which become severe across the Piedmont and northern Coastal Plain and produced hail up to the size of golf balls and isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A warm front draped across the region helped trigger scattered to numerous thunderstorms, some of which become severe across the Piedmont and northern Coastal Plain and produced hail up to the size of golf balls and isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 9, 2:10 PM EST, 1 hour earlier.

Area forecast discussion, Apr 9, 2:10 PM EST, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
310 PM EDT Fri Apr 9 2021

.SYNOPSIS...
A surface boundary near the North Carolina and Virginia border will
lift north into Virginia through this evening. A cold front will
approach the region from the west late Saturday and then move across
the area on Sunday.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 310 PM Friday...

A diffuse surface front lies over the northern portion of the state,
with slightly higher dewpoints to the south of the front, though not
much in the way of a temperature difference. An upper level
shortwave set to move across the region this afternoon will help to
set off afternoon showers/thunderstorms. Coverage of showers and
thunderstorms is expected to spread farther to the east, with the
surface front near the state border likely acting as the main focus
for precipitation. MLCAPE near or above 1500 J/kg and effective bulk
shear of 35-40 kt will favor a mix of organized clusters and
supercells capable of producing large hail and damaging winds, with
greater chances farther to the north. SPC did upgrade areas from the
Triangle to the north and east to a Level 2 (slight) risk for severe
weather with the 12:30pm update, which seems reasonable, with other
areas under a Level 1 (marginal) risk. Precipitation chances should
significantly drop after midnight. Light southerly winds should help
to keep overnight temperature similar to last night, in the mid 50s
to lower 60s.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 310 PM Friday...

On Saturday, a surface low pressure center will shift northeast from
Missouri Saturday morning to Lake Michigan Sunday morning. Most of
the rain with the associated cold front will remain well in advance
of the front, which will only reach the Appalachians by Sunday
morning. However, synoptic and high-resolution models are in good
consensus showing a line of showers and thunderstorms reaching the
Triad around sunset Saturday evening and weakening as it moves east.
Had enough confidence to add a small area of categorical pops in the
Triad, with likely pops elsewhere. All locations are under a Level 1
(marginal) risk for severe weather. Highs will be similar to today,
with values in the upper 70s and lower 80s, while lows will remain
around 60.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 245 PM Friday...

A closed upper level low across the western Great Lakes on Saturday
will shift northeast and weaken as another upper low moves into the
Great Lakes and absorbs the initial low late Monday. A broad upper
level trough axis across the TN Valley/Deep South on Sunday will
shift east across the Carolinas Sunday night with a brief period of
upper level ridging expected later on Monday. An associated cold
front across the southern Appalachians on Sunday morning will move
east across central NC during the afternoon and off the coast on
Sunday night. The air mass across central NC will be stable to start
with areas of stratus expected in the early morning before some
breaks develop and weak instability develops during the afternoon.
The low and especially mid level flow strengthens with 0-6km shear
values ranging between 30-40 kts during the afternoon. Given the
mechanisms for ascent, scattered showers and some storms are
expected to develop across central and eastern NC with a threat of
strong storms across the Coastal Plain. Convective coverage is
uncertain at this point but the greatest coverage will certainly by
in the Coastal Plain. Highs on Sunday will range in the mid 70s to
around 80. Expect skies to slowly improve on Sunday night with lows
in the lower to mid 50s. A northwest flow behind the trough is
expected on Monday with fair weather and highs near 80 and lows in
the lower 50s.

The upper level flow on Tuesday and Wednesday will become more
westerly as an upper level low becomes reestablished across the
Great Lakes. Weak disturbances in the flow aloft and a weak cold
front crossing the region could result in a few showers that move
east out of the Mountains on Tuesday afternoon and perhaps across
the southern and southeast areas on Wednesday afternoon. Coverage
will be limited with highs in the upper 70s to lower 80s on Tuesday
and the mid to upper 70s on Wednesday.

The forecast becomes more uncertain on Thursday and Friday as an
upper low/trough across the Great Lakes drops southeast across the
Mid Atlantic. Recent trends suggest a more northwesterly flow is
expected and a tendency for dry conditions and cooler temperatures.
Highs in the upper 60s to lower 70s and lows around 50 are expected.
&&

.AVIATION /17Z FRIDAY THROUGH WEDNESDAY/...
As of 1255 PM Friday...

VFR conditions are expected this afternoon and this evening except
in scattered thunderstorms. Think that the greatest potential for
thunderstorms will be closer to the Virginia-North Carolina border,
which will give GSO/INT/RDU the highest chance for thunderstorms.
Have gone with a vicinity mention of precipitation at other sites.
All precipitation should come to an end by midnight. With the
greatest coverage of rain expected in the Triad, have maintained IFR
cigs overnight at GSO/INT with MVFR visibilities in some minor fog
at RDU/RWI. Most restrictions should end Saturday morning.

Outlook: A cold front will likely bring a line of showers and
thunderstorms late Saturday afternoon and Saturday evening. While
showers and restrictions could persist into Sunday, it appears
likely that dry VFR conditions can be expected into early next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...Green
SHORT TERM...Green
LONG TERM...Blaes
AVIATION...Green
Hazardous weather outlook, Apr 9, 2:44 PM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
344 PM EDT Fri Apr 9 2021

NCZ007>010-026-101200-
Person-Granville-Vance-Warren-Franklin-
344 PM EDT Fri Apr 9 2021

...SEVERE THUNDERSTORM WATCH 78 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ021>025-041-101200-
Forsyth-Guilford-Alamance-Orange-Durham-Wake-
344 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening will be capable of
producing damaging straight-line wind gusts and quarter-size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ011-027-028-101200-
Halifax-Nash-Edgecombe-
344 PM EDT Fri Apr 9 2021

...SEVERE THUNDERSTORM WATCH 78 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An isolated strong to severe thunderstorm will be possible on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ038>040-073>077-083>086-101200-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Harnett-Anson-
Richmond-Scotland-Hoke-
344 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening will be capable of
producing damaging straight-line wind gusts and quarter-size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms Saturday evening will be capable of producing damaging
straight-line wind gusts and quarter-size hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ042-078-088-089-101200-
Johnston-Wayne-Cumberland-Sampson-
344 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening will be capable of
producing damaging straight-line wind gusts and quarter-size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An isolated strong to severe thunderstorm will be possible on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ043-101200-
Wilson-
344 PM EDT Fri Apr 9 2021

...SEVERE THUNDERSTORM WATCH 78 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An isolated strong to severe thunderstorm will be possible on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Apr 9, 2:02 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
302 PM EDT Fri Apr 9 2021

NCZ075-084>086-092000-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
302 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MOORE...
SCOTLAND...EASTERN RICHMOND AND SOUTHWESTERN HOKE COUNTIES UNTIL 400
PM EDT...

At 302 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hamlet, or 7 miles south of Rockingham, moving northeast at 20 mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Rockingham, Hamlet, Hoffman, Pinebluff, Dobbins Heights, Wagram,
Gibson, Laurel Hill, Sandhills Game Land and Camp Mackall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3480 7968 3481 7987 3483 7989 3518 7951
      3489 7923 3475 7960
TIME...MOT...LOC 1902Z 227DEG 18KT 3482 7976

BLAES
Special weather statement, Apr 9, 2:38 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
338 PM EDT Fri Apr 9 2021

NCZ040-041-076-077-092045-
Lee NC-Chatham NC-Harnett NC-Wake NC-
338 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARNETT...NORTHEASTERN
LEE...SOUTHWESTERN WAKE AND SOUTHEASTERN CHATHAM COUNTIES UNTIL 445
PM EDT...

At 337 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sanford, moving east at 15 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Sanford, Fuquay-Varina, Angier, Apex, Holly Springs, Broadway, Harris
Lake Boat Launch, Seminole, Raven Rock State Park and Shearon Harris
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight EDT for
central North Carolina.

LAT...LON 3538 7914 3555 7920 3571 7879 3545 7869
TIME...MOT...LOC 1937Z 252DEG 12KT 3549 7909

BLAES
Special weather statement, Apr 9, 2:41 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
341 PM EDT Fri Apr 9 2021

NCZ075-084>086-092045-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
341 PM EDT Fri Apr 9 2021

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MOORE...SCOTLAND...
EASTERN RICHMOND AND HOKE COUNTIES UNTIL 445 PM EDT...

At 341 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms across the Sandhills. The strongest storm was located
near Hoffman, or 10 miles east of Rockingham, moving northeast at 30
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Laurinburg, Southern Pines, Rockingham, Raeford, Pinehurst, Hamlet,
Aberdeen, Hoffman, Antioch and Whispering Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3480 7968 3480 7970 3497 7981 3516 7964
      3516 7962 3517 7963 3531 7950 3517 7912
      3509 7909 3504 7909 3501 7906 3495 7904
      3484 7918 3483 7921 3484 7935 3482 7936
      3479 7934 3472 7958
TIME...MOT...LOC 1941Z 225DEG 26KT 3497 7958

BLAES

The radar

The Raleigh/Durham radar (KRAX), 108 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Moore

When
April 9, 3:10 PM EST
Where
Moore County, 0.89 mi SE of Pinebluff
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
35.110, -79.470

Hail, Moore

When
April 9, 3:15 PM EST
Where
Moore County, Pinebluff
Measured
1.5 in hail
Reported by
Public
Coordinates
35.120, -79.480

Hail, Moore

When
April 9, 3:15 PM EST
Where
Moore County, 0.57 mi W of Aberdeen
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
35.130, -79.440

Hail, Moore

When
April 9, 3:15 PM EST
Where
Moore County, 0.89 mi NE of Pinebluff
Measured
1 in hail
Reported by
Public
Coordinates
35.130, -79.470

Hail, Harnett

When
April 9, 3:36 PM EST
Where
Harnett County, 2.82 mi NNW of Luart
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
35.460, -78.910

Hail, Granville

When
April 9, 4:11 PM EST
Where
Granville County, 3.84 mi NNE of Bullock
Measured
1 in hail
Reported by
Public
Coordinates
36.530, -78.520

Quarter size hail was reported near Townsville Road near Kerr Lake.

Hail, Harnett

When
April 9, 4:11 PM EST
Where
Harnett County, 0.89 mi NE of Angier
Measured
1.75 in hail
Reported by
Public
Coordinates
35.510, -78.740

Hail, Johnston

When
April 9, 4:13 PM EST
Where
Johnston County, 0.89 mi SW of Coats Xrds
Measured
1 in hail
Reported by
Public
Coordinates
35.510, -78.560

Thunderstorm Wind, Halifax

When
April 9, 5:45 PM EST
Where
Halifax County, 2.21 mi SSW of Roanoke Rapids
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.439, -77.662

One tree was reported down near the 100 block of Love Street.

Thunderstorm Wind, Halifax

When
April 9, 5:45 PM EST
Where
Halifax County, 0.56 mi SSW of Roanoke Rapids
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.462, -77.654

One tree was reported in the 600 block of Roanoke Avenue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956315, 956316, 956317, 956318, 956320, 956321, 956322, 956323, 956327, 956329.